Physicians Should Be Lifelong Learners
I recently had the opportunity to discuss an interesting patient case with Myron Miller, MD, a Clinical Geriatrics editorial board member and a noted authority on posterior pituitary function. This experience served as a reminder that we are always students and must use every opportunity to expand our differential diagnoses and learn new things.
The patient Dr. Miller and I discussed was an elderly man who had fallen, resulting in a fracture of his C2 vertebra. Imaging of the patient’s head showed no abnormalities or any obvious bleeding. Although his initial serum sodium level was 130 mEq/L, it continued to drop daily, reaching a low of 127 mEq/L. This finding in combination with a urine sodium level of 170 mEq/L led to a diagnosis of syndrome of inappropriate antidiuretic hormone secretion (SIADH), which is defined as an abnormal condition characterized by the excessive release of antidiuretic hormone, causing the body’s fluid and electrolytic balances to be altered. The question was, what was the mechanism for this finding in the patient? Some clinicians thought that he had been given too much free water in the hospital, but his urine sodium level did not support this hypothesis as the cause of his declining serum sodium level. We were unable to obtain information on his baseline serum sodium level, but it is not uncommon for older persons to have hyponatremia due to an age-related increase in vasopressin and reduced aldosterone secretion. However, this likely would not lead to a further decrease in his serum sodium level over such a short period of time after a traumatic event. It appeared that something else was contributing. His chest radiograph showed no lesions that might lead to SIADH, and SIADH from neurotrauma, which is usually seen in the setting of a head bleed or of trauma to the pituitary gland itself, was already ruled out by imaging studies. Therefore, I turned to Dr. Miller for his insights.
It was a pleasure hearing Dr. Miller discuss other possibilities with me, and I listened attentively, much like a student listens to any noted professor. Dr. Miller’s differential diagnosis included cerebral salt-wasting syndrome (CSWS), which is defined as a rare endocrine condition that is associated with hyponatremia and dehydration in response to trauma, to an injury, or to the presence of a tumor or hematoma in or surrounding the brain. Hyponatremia is caused by an excessive renal sodium excretion from a centrally mediated process. Symptoms include polyuria (at least 2.5 L in 24 hours) due to inadequate sodium retention; excessive thirst and extreme salt cravings; dysautonomia; and dehydration. As the disease progresses, symptoms may also include muscle cramps; lightheadedness, dizziness, or vertigo; anxiety; cardiac issues, including rhythm disturbances, hypotension, and even syncope; headaches; malaise; flushing; gastrointestinal disturbances; and seizures.
CSWS is a diagnosis of exclusion and may be difficult to distinguish from SIADH. The main clinical difference between them can be found with regard to total fluid volume status. CSWS leads to a relative or overt hypovolemia, whereas SIADH is associated with euvolemia or hypervolemia. Random urine sodium concentrations tend to be lower than 100 mEq/L in CSWS and higher than 100 mEq/L in SIADH. The distinction between these two entities is critical because fluid restriction is a key element in treating SIADH, whereas fluid restriction can lead to worsening of volume depletion and dehydration in patients with CSWS.
When CSWS results from trauma, it usually appears within the first week following the event and generally resolves spontaneously in 2 to 4 weeks; however, it has been reported to exist for months or even years after an injury. CSWS requires aggressive hydration and correction of low sodium levels with supplemental sodium, given as tablets or as intravenous therapy. At times, administration of fludrocortisone is used to improve the hyponatremia.
CSWS was clearly not what the case patient had, and Dr. Miller and I agreed that something else must have been causing the hyponatremia and likely SIADH. Since there was a high urine sodium level without excessive urine output, Dr. Miller raised the question as to whether the C2 fracture might have damaged the innervation of the hypothalamic areas involved in pituitary gland regulation and function. Although no other hypothalamic-pituitary axis endocrine abnormalities were identified, the relatively long half-life of the various circulating hormones would lead to a delay in their presentation if they were to occur. The neural input into the hypothalamic areas involved in vasopressin release comes from atrial stretch receptors and carotid arch baroreceptors, which send nerve fibers to the hypothalamus via the vagus nerve.
Could the C2 fracture have disrupted the nerve fibers affecting hypothalamic control of vasopressin release, thereby causing an increase in antidiuretic hormone, leading to worsening of the patient’s baseline hyponatremia? Although this is completely possible, we have no way of knowing for sure; the treatment would be the same in any case. Sometimes we have to accept that we’ll never know the cause of a patient’s problem and just treat it empirically; the term idiopathic is often used to describe such events.
The patient was transferred to a rehabilitation center after 3 days and I have no information on his current status or if the SIADH continued to pose a management problem or if it resolved on its own. Regardless, I enjoyed having the opportunity to discuss this case with Dr. Miller and learned a great deal from this most respected physician. I hope that you, too, will not be afraid to say “I don’t know” and then seek the advice of others who obviously have much knowledge to share. Unfortunately, many physicians fail to recognize that ideally we remain students for our entire careers, needing to keep abreast of the medical literature and seeking consultation whenever the need arises or the opportunity presents itself.